Remote Access St. Petersburg Mathematical Journal

St. Petersburg Mathematical Journal

ISSN 1547-7371(online) ISSN 1061-0022(print)

 
 

 

Inequalities for Hilbert functions and primary decompositions


Author: A. L. Chistov
Translated by: the author
Original publication: Algebra i Analiz, tom 19 (2007), nomer 6.
Journal: St. Petersburg Math. J. 19 (2008), 975-994
MSC (2000): Primary 12F15, 12F20
DOI: https://doi.org/10.1090/S1061-0022-08-01031-5
Published electronically: August 22, 2008
MathSciNet review: 2411963
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: Upper bounds are found for the characteristic function of a homogeneous polynomial ideal $ I$; such estimates were previously known only for a radical ideal $ I$. An analog of the first Bertini theorem for primary decompositions is formulated and proved. Also, a new representation for primary ideals and modules is introduced and used, which is convenient from an algorithmic point of view.


References [Enhancements On Off] (What's this?)

  • 1. Ch. W. Curtis and I. Reiner, Representation theory of finite groups and associative algebras, Reprint of the 1962 original, AMS Chelsea Publ., Providence, RI, 2006. MR 2215618 (2006m:16001)
  • 2. Yu. V. Nesterenko, Estimates for the characteristic function of a prime ideal, Mat. Sb. (N. S.) 123 (1984), no. 1, 11-34; English transl. in Math. USSR-Sb. 51 (1985). MR 0728927 (85e:11046)
  • 3. R. Hartshorne, Algebraic geometry, Grad. Texts in Math., No. 52, Springer-Verlag, New York-Heidelberg, 1977. MR 0463157 (57:3116)
  • 4. A. L. Chistov, Efficient construction of local parameters of irreducible components of an algebraic variety, Trudy S.-Peterburg. Mat. Obshch. 7 (1999), 230-266; English transl., Amer. Math. Soc. Transl. (2), vol. 203, Amer. Math. Soc., Providence, RI, 2001. MR 1784700 (2002b:14081)
  • 5. -, Efficient construction of local parameters of irreducible components of an algebraic variety in nonzero characteristic, Zap. Nauchn. Sem. S.-Peterburg. Otdel. Mat. Inst. Steklov. (POMI) 326 (2005), 248-278; English transl., J. Math. Sci. (N. Y.) 140 (2007), no. 3, 480-496. MR 2183224 (2006j:14078)
  • 6. M. Chardin, Une majoration de la fonction de Hilbert et ses conséquences pour l'interpolation algébrique, Bull. Soc. Math. France 117 (1989), 305-318. MR 1020108 (90m:13021)
  • 7. A. L. Chistov, A deterministic polynomial-time algorithm for the first Bertini theorem, Preprint of St. Petersburg Math. Soc. (2004), http://www.MathSoc.spb.ru.
  • 8. T. W. Dubé, A combinatorial proof of the effective Nullstellensatz, J. Symbolic Comput. 15 (1993), 277-296. MR 1229636 (94j:13022)
  • 9. -, The structure of polynomial ideals and Gröbner bases, SIAM J. Comput. 19 (1990), 750-775. MR 1053942 (91h:13021)
  • 10. F. S. Macaulay, Some properties of enumeration in the theory of modular systems, Proc. London Math. Soc. (2) 26 (1927), 531-555.
  • 11. M. Sombra, Bounds for the Hilbert function of polynomial ideals and for the degrees in the Nullstellensatz, J. Pure Appl. Algebra 117/118 (1997), 565-599. MR 1457856 (98i:13032)
  • 12. O. Zariski, Pencils on an algebraic variety and a new proof of a theorem of Bertini, Trans. Amer. Math. Soc. 50 (1941), 48-70. MR 0004241 (2:345a)

Similar Articles

Retrieve articles in St. Petersburg Mathematical Journal with MSC (2000): 12F15, 12F20

Retrieve articles in all journals with MSC (2000): 12F15, 12F20


Additional Information

A. L. Chistov
Affiliation: St. Petersburg Branch, Steklov Mathematical Institute, Russian Academy of Sciences, Fontanka 27, St. Petersburg 191023, Russia
Email: alch@pdmi.ras.ru

DOI: https://doi.org/10.1090/S1061-0022-08-01031-5
Keywords: Characteristic function of an ideal, first Bertini theorem, Hilbert functions
Received by editor(s): May 10, 2007
Published electronically: August 22, 2008
Dedicated: Dedicated to the centenary of D. K. Faddeev’s birth
Article copyright: © Copyright 2008 American Mathematical Society

American Mathematical Society